Alert archive / Montana / Snow Advisories in 2008

Snow Advisory 6, NWS Missoula, MT

January 18, 20089 counties in Montana; Clearwater County, Idaho County, Lemhi County, Idaho

NWS Missoula, MT issued this snow advisory at Jan 18, 2008, 2:19 PM MST for 9 counties in Montana; Clearwater County, Idaho County, Lemhi County, Idaho. It took effect at Jan 19, 2008, 12:01 AM MST. It was in force for 41 hr.

The area

The counties it named.

The facts

Issued
Jan 18, 2008, 2:19 PM MST (21:19 UTC)
In effect from
Jan 19, 2008, 12:01 AM MST
Expired
Jan 20, 2008, 4:59 PM MST
In force
41 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Lemhi County, ID, Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 47 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2008-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2008-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this snow advisory went out at Jan 18, 8:30 AM MST, 5 hours 49 minutes earlier.

Area forecast discussion, Jan 18, 8:30 AM MST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
830 AM MST FRI JAN 18 2008

.DISCUSSION...LATEST MODELS SHOW STEADY ATMOSPHERIC LIFT CONTINUING
INTO THIS AFTERNOON. ALTHOUGH LOWER LEVELS OF THE ATMOSPHERE WILL
BE DRYING OUT...WE SHOULD SEE PERSISTENT LIGHT SNOW OVER IDAHOS
CLEARWATER MOUNTAINS AS WELL AS SOUTHWESTERN MONTANA. ADJUSTED THE
FORECAST FOR THIS TO RAISE POPS THIS MORNING AND AFTERNOON FOR
THIS. ALSO ADJUSTED MAX TEMPERATURES FOR TODAY BASED ON CURRENT
TRENDS.

&&

.AVIATION...SNOW WILL REDUCE VISIBILITIES OVER CENTRAL WESTERN AND
SOUTHWESTERN MONTANA INTO THIS AFTERNOON. LOW CEILINGS WILL OBSCURE
MOUNTAINS AND PASSES OVER THE NORTHERN ROCKIES THROUGH THE NEXT 24
HOURS.

&&

.PREV DISCUSSION... /ISSUED 628 AM MST FRI JAN 18 2008/

WIDESPREAD SNOW HAS DECREASED ACROSS MUCH OF NORTHWEST AND WEST
CENTRAL MONTANA. SOUTHWEST MONTANA WILL SEE WIDESPREAD SNOW WITH
LIGHT ACCUMULATIONS THROUGH MID MORNING.

PREV DISCUSSION... /ISSUED 438 AM MST FRI JAN 18 2008/

WIDESPREAD SNOW ACROSS SOUTHWEST AND WEST CENTRAL MONTANA WILL
PERSIST THROUGH THE MORNING HOURS. ABUNDANT LOW LEVEL MOISTURE
WITH ISENTROPIC LIFT AND A FAVORABLE DENDRITIC ZONE WILL PRODUCE
AN INCH OR TWO OF ADDITIONAL SNOWFALL WHICH COULD PRODUCE
DIFFICULT DRIVING CONDITIONS FOR THE MORNING COMMUTE. RELATIVELY
DRIER AIR WILL FILTER INTO THE NORTHERN ROCKIES THIS AFTERNOON
PUTTING A TEMPORARY HALT TO ACCUMULATING SNOW.

THIS EVENING THROUGH SATURDAY NIGHT. A STRONG SHORT WAVE WILL MOVE INTO
THE NORTHERN ROCKIES FROM BRITISH COLUMBIA. MOISTURE WILL INCREASE
AS THIS SHORT WAVE AND ASSOCIATED SURFACE LOW MOVE THROUGH.
INCREASING ISENTROPIC LIFT ASSOCIATED WITH THE STRONG SURFACE LOW
AND ABUNDANT MOISTURE WILL BRING ANOTHER ROUND OF ACCUMULATING
SNOWS TO THE REGION. TRAVEL IN THE VALLEYS OF WESTERN MONTANA WILL
BE DIFFICULT AT TIMES ON SATURDAY WITH ACCUMULATING SNOWS.
EXPECTED THROUGHOUT THE DAY. LOLO...LOOKOUT AND MARIAS PASSES WILL
ALSO BE DIFFICULT AT TIMES WITH MODERATE TO HEAVY ACCUMULATIONS
EXPECTED.

SATURDAY NIGHT AND SUNDAY...ACCUMULATING SNOWS WILL CONTINUE IN
WESTERN MONTANA AND SPREAD THROUGH CENTRAL IDAHO AS THIS BROAD
TROUGH CONTINUES TO MOVE SOUTH. AS THE TROUGH MOVES SOUTH STRONG
EAST TO NORTHEAST WINDS WILL USHER A SURGE OF ARCTIC AIR INTO
WESTERN MONTANA CREATING AREAS OF BLOWING SNOW AND PLUNGING WIND
CHILL VALUES. MUCH COLDER AIR AND STRONG NORTHEAST WINDS WILL
START OUT SATURDAY EVENING IN THE WEST GLACIER REGION INTO THE
FLATHEAD VALLEY. STRONG LOW LEVEL CONVERGENCE WILL ENHANCE
SNOWFALL IN THE WEST GLACIER REGION. THIS ENHANCED SNOWFALL WITH
STRONG GUSTY NORTHEAST WINDS COULD PRODUCE LOCAL BLIZZARD
CONDITIONS IN THE WEST GLACIER REGION SATURDAY EVENING AND NIGHT.
ARCTIC WILL CONTINUE TO SURGE ACROSS THE NORTH-CENTRAL IDAHO ON
SUNDAY FOR A SIGNIFICANT DECREASE IN TEMPERATURES. A WINTER STORM
WATCH HAS BEEN ISSUED FOR THE WEST GLACIER REGION.

SUNDAY NIGHT THROUGH MONDAY NIGHT...DRY ARCTIC AIR WITH A
CONTINUED NORTHEASTERLY FLOW WILL ESTABLISH ITSELF OVER THE
NORTHERN ROCKIES. DEEP ARCTIC AIR MASS ALONG WITH MAINLY CLEAR
SKIES FRESH SNOWFALL ARE THE INGREDIENTS FOR VERY COLD
TEMPERATURES EACH NIGHT. LOW TEMPERATURES IN BUTTE SUNDAY AND
MONDAY NIGHT OF 20 TO 30 BELOW ZERO ARE POSSIBLE. SUBZERO
TEMPERATURES ARE POSSIBLE ACROSS THE REST OF THE VALLEYS OF
WESTERN MONTANA AND PARTS OF NORTH CENTRAL IDAHO. EACH NIGHT.

TUESDAY THROUGH THURSDAY...TEMPERATURES WILL REMAIN COLD THROUGH
THE WEEK. A PERSISTENT SURFACE RIDGE WILL HELP RETAIN STABLE
CONDITIONS OVER THE NORTHERN ROCKIES THUS MAKING IT DIFFICULT TO
WARM TEMPERATURES SUBSTANTIALLY DURING THE DAYTIME HOURS. IN
TURN...THIS WILL ALSO ALLOW LOW TEMPERATURES TO PLUMMET INTO THE
BELOW ZERO TO SINGLE DIGIT READINGS ACROSS MOST OF WESTERN MONTANA
THROUGH THIS TIME.

TWO WEATHER FEATURES WILL PLAY A ROLE IN SNOWFALL POTENTIAL FOR
WEDNESDAY AND THURSDAY. ON WEDNESDAY A SHORTWAVE FEATURE WILL
ENHANCE SNOW SHOWERS ALONG THE CONTINENTAL DIVIDE THROUGH THE DAY.
ON THURSDAY...THE GFS AND ECMWF MODELS INDICATE THAT AN UPPER
LEVEL DISTURBANCE WILL CLIP NORTHWEST MONTANA AND BRING THE NEXT
CHANCE FOR SNOW SHOWERS. CONFIDENCE IS STILL LOW WITH
THE SYSTEM ON THURSDAY REGARDING TIMING AND PLACEMENT DUE TO THE
INCONSISTENCIES BETWEEN MODEL DATA.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY
     NIGHT FOR WEST GLACIER REGION.

ID...NONE.
&&

UPDATE/AVIATION...STEGEMILLER
PREVIOUS...RPN/DEROSA
Hazardous weather outlook, Jan 18, 8:09 AM MST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
809 AM MST FRI JAN 18 2008

MTZ002-190400-
WEST GLACIER REGION-
809 AM MST FRI JAN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
MONTANA.

FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO
TO WEATHER.GOV/MISSOULA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOWFALL WITH LIGHT ACCUMULATIONS...GENERALLY LESS THAN AN
INCH...IS EXPECTED ACROSS MUCH OF WESTERN MONTANA AND IDAHO
MOUNTAINS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ARCTIC AIR SURGING ACROSS THE DIVIDE WILL BRING AREAS OF BLOWING
SNOW AND BITTER WIND CHILLS SUNDAY. WINDS ARE EXPECTED TO DECREASE
SUNDAY NIGHT AND MONDAY...BUT VERY COLD AIR WILL REMAIN OVER THE
AREA THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ005>010-MTZ001-003>007-043-190400-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
FLATHEAD/MISSION VALLEYS-LOWER CLARK FORK REGION-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
809 AM MST FRI JAN 18 2008 /709 AM PST FRI JAN 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOWFALL AND ACCUMULATIONS...GENERALLY LESS THAN AN
INCH...IS EXPECTED ACROSS MUCH OF WESTERN MONTANA AND NORTH
CENTRAL IDAHO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN IMPRESSIVE WEATHER SYSTEM DIGGING SOUTH ACROSS THE PACIFIC
NORTHWEST SATURDAY WILL SPREAD ACCUMULATING SNOW TO THE MOUNTAINS
AND SOME VALLEY LOCATIONS OF WESTERN MONTANA AND NORTH-CENTRAL
IDAHO. THEN STRONG NORTHEAST WINDS WILL USHER ARCTIC AIR ACROSS
THE CONTINENTAL DIVIDE SATURDAY NIGHT AND SUNDAY...CREATING AREAS
OF BLOWING SNOW AND VERY COLD WIND CHILLS...ESPECIALLY IN WESTERN
MONTANA.

WINDS ARE EXPECTED DECREASE SUNDAY NIGHT AND MONDAY...BUT VERY
COLD AIR WILL REMAIN OVER THE AREA THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 2:19 PM MSTSnow and Blowing Snow AdvisoryMSOFlathead, Lincoln, Mineral, Missoula, Sanders48 hr
Jan 18, 2:19 PM MSTWinter Storm WatchMSOFlathead, Lake, Sanders15 hr
Jan 18, 2:19 PM MSTWinter Storm WarningMSODeer Lodge, Flathead, Granite, Lake, Lincoln, Mineral and 4 more39 hr
Jan 18, 2:19 PM MSTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Missoula, Powell and 3 more34 hr

Nearby

Snow Advisories in Montana, 2008Snow Advisories in Idaho, 2008Every snow advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.